Topic: Fourth cycle hit hard

Friday was Day 1 of the fourth GemCis cycle. It hit Marina (my wife's name) very hard. Way, way harder than three previous cycles. She feels better today, but getting through the weekend was tough. She had two really bad days and two sleepless nights.

She complained about a variety, rather than one particular symptom. A little bit of nausea. Some headache. Dizziness. Feeling tired and weak. Her body temperature was a bit on the low size. In her words, she "felt like crap" all the time. Another way she described it, she felt like she wanted to take a knife and splice her veins.

I kept reminding her to drink as much water as possible, to flush out the toxins. Aside from that, I was at a loss how to help.

The next chemo session is this Friday. Day 8 of the fourth cycle. If she reacts just as bad, we will ask the oncologist to reduce the doze for the last two cycles.

In the meanwhile... I'm looking for ideas and suggestions. What can I do to help if the next chemo session is just as bad?

Re: Fourth cycle hit hard

I always got sick after chemo until I started drinking at least 100 oz of mostly clear liquid (not pop) in the 24 hrs after chemo.  It's not an easy thing for me to do as I usually don't  drink a lot.  I have to keep track of the ounces as I drink.

Re: Fourth cycle hit hard

Eli, I am so sorry to hear what happened to Marina. Wish I could help but Teddy never had chemo. Please know I am praying for her for a better day after this Friday! I would definitely let them know what happened before she has the chemo this week.

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Fourth cycle hit hard

Eli,

I'm sorry to hear it was tough on her.  I think you are right to have her drink a lot of water.  Does she get zofran before chemo?  Zofran can cause headaches, so ask your Dr if she can have ibuprofen or something for the headache.  My oncologist, for me, prefers ibuprofen over Tylenol, but I know many aren't supposed to take it, so double check.  Also a caffeinated drink can help with headaches too sometimes.
I am the proud owner of a corn bag.  It is a heating pad type of thing that is filled with corn.  You heat it up in the microwave.  It helps with generally aches/pains and coldness.  I use it a lot for bone pain associated with neupogen.  Keep an eye on her labs.  She my be more tired because her hemoglobin is dropping.  Mine went down to 7 something this past chemo session and I definitely felt weaker when that happened.
Other than that, sometimes I like hot tea or a hot bath when I feel like crap.  It's not a cure for anything by any means, but sometimes the little things can help.
Hang in there.

Susie

Re: Fourth cycle hit hard

Hi, Eli,

for nausea;
Try to suggest to doctor to give your wife the second generation of 5HT3- Palonosetron by mouth and in  day2 and day 3. it has a 30-100 fold affinity to the 5-HT3  receptor and a significantly longer half-life(40 hours) than ondansetron.You can also try the new kind of anti-emetic agent -Aprepitant by mouth.

for Headache;
As I suggested before but you do not like it because it contains aspirin; is to take  2 tablets of Excedrin.the aspirin content is very small;otherwise take two tylenol and drink a cup of coffee(35-50mg caffeine) and one Advil(200mg  ibuprofen) may provide the  same synergistic effect of 2 tabs of Excedrin.

for dizziness,tired and weak;
Besides drinking enough fluids;check the most current level of potassium and magnesium ,if it is low,get a Rx for potassium and magnesium pills to take at home for a couple weeks; if hemoglobln is <8, 2 units of packed cell(blood transfusion)may work or give epogen will work too but it really depends on the judgement of the doctors and the protocol of Canada medical system for using epogenin anemia for chemo cases;some doctor do not do anything especially about giving epogen unless the situation is getting much worse. antihistamines like meclizine may help dizziness as well as dimenhydrinate and diphenhydramine (may cause drowsiness);a warm blanket will help the cold feeling too.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Fourth cycle hit hard

Susie and Percy, thank you for your detailed replies.

She mostly complained about general feeling of being very sick. Not so much about nausea or headache in isolation. Her nausea was (relatively) mild compared to what she experienced during radiation. I'm not sure if treating nausea and headache will make a huge difference (but I will definitely look into your suggestions!)

Susie: she does get Zofran & Decadron IV before chemo. She also takes Zofran pills after chemo. One pill in the evening the day of chemo. Two pills morning/evening on days 2 and 3. One last pill in the morning on day 4. She also takes Prochlorperazine (Compazine) in between Zofran, if needed.

Percy: hospital checks potassium and magnesium before each chemo session. She received magnesium IV a few times in the previous cycles. She didn't need it this last session.

Thank you again for your ideas.

Re: Fourth cycle hit hard

Monday was big improvement over the weekend. Today is even better. Marina feels back to normal. She drove our kid to school and then went grocery shopping. Just to buy treats for herself! smile

Re: Fourth cycle hit hard

Eli,
Today was my 2nd day of the 4th cycle. First 2 gemzar only, last 2 GemCis. No issues so far... I had a slight headache every so often after last Friday's treatment, but nothing so far today.  First 2-3 days are a bit off for me because of the Emend anti-nausea pills. One each day for 3 days.  I have a Zofran prescription, but haven't had to take one yet...

How did your wife's treatment go today? Same effects as last weekend or any better? Hopefully for the better. Hope you both have a better weekend than last time. I'm going to try to go to bed now, hope the steroids taper of, don't want to be up until 4am like last weekend.

Derin

Husband to Eileen, Dad to Hunter (15) and Sydney (13)
Attitude is everything, you have to keep it positive! And take it one day at a time, it's all anyone can do with this disease...

Re: Fourth cycle hit hard

Well, so far so good. Marina feels much better this time. Knock on wood and fingers crossed.

She felt a bit of nausea yesterday after chemo. Compazine and Zofran took care of that. No nausea today in the morning. No headache. She slept 5 hours in a row at night, which is excellent for the first night after chemo & steroids. Her energy level is pretty good. Hopefully the rest of the weekend stays that way.

Chemo nurse thought that last weekend's symptoms were caused by Compazine. She talked to oncologist on call and got us prescription for Reglan. To be taken in between Zofran, instead of Compazine. I read the side effects of Reglan and they sound just as bad as side effects of Compazine, if not worse. I think we will stick to Compazine for now. Better devil you know.

Re: Fourth cycle hit hard

So glad Marina is feeling better.

Just a thought.  Even though Compazine and Reglan cause the same side effects, doesn't necessarily mean Marina will react the same to both drugs.  Maybe they even work differently.  I don't know.

Re: Fourth cycle hit hard

Eli,

I am obviously not an expert, but from my nursing days, lots of people seem to tolerate reglan just fine. It seems more people have an issue with compazine. But, everyone is different, so who knows.  I just hope you guys find something to control the nausea without all the side effects.  Glad to hear Marina is feeling better this time.  Keep us posted.

Best wishes,

Susie